Mississippi, 2020

Lightning Strike in Mississippi, July 1, 2020

July 1, 2020 · NWS LIX · 1 event in 1 county or zone

Nearby Mesoscale Convective Systems across Alabama and the northern Gulf coast spread outflow boundaries that sparked clusters of severe thunderstorms across coastal and southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Nearby Mesoscale Convective Systems across Alabama and the northern Gulf coast spread outflow boundaries that sparked clusters of severe thunderstorms across coastal and southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 1, 3:09 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 1, 3:09 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
409 PM CDT Wed Jul 1 2020

.SHORT TERM...
Been monitoring trends with large scale outflow boundary that
emanated from nocturnal MCS that came out of west Tennessee and
northern Mississippi early this morning. This has since pushed to
the lower tier of counties in MS and AL this afternoon. Meanwhile,
lake breeze convergence boundaries from Lake Borgne and
Pontchartrain triggered a firing point near Arabi/Chalmette being
backfed through mid-city New Orleans. There was concernt that
back-building into the city may take place, and still could as
outflows distance themselves from the firing point and lake inflow
becomes re-established. Intend to leave the Flood Advisory up
through 4 pm with the possibility of re-issuance should this
scenario play out. Otherwise, unsettled weather pattern is
becoming established with a back-door front regime unfolding and
stalling over the coastal region. This will be a focus of heavy
rainfall potential with each daily sea breeze interaction.
Temperatures will remain hot, but influenced by rain and cloud
cover as convection unfolds.

.LONG TERM...
Stalled backdoor front does not waver in the model solutions
through the long term, with enhanced rain chances each day through
next Tuesday.

&&

.AVIATION...
VFR conditions outside of convection, where IFR vsby in +TSRA
through about 01Z, then patchy MVFR vsby in fog from residual
moisture from rain areas.

&&

.MARINE...
Relatively benign light winds and low seas expected though some
outflow generation from inland storms may impart some gustiness in
the near shore waters and sounds at times each afternoon.

&&

.DECISION SUPPORT...
CODE...Blue.
Activity...Critical DSS site support.
           Heavy rain potential next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  92  75  90 /   0  20  60  80
BTR  74  94  75  92 /   0  10  40  70
ASD  74  94  74  92 /  10  10  50  80
MSY  76  93  77  90 /   0  10  40  70
GPT  77  92  76  88 /  10  20  60  70
PQL  75  93  74  90 /  10  30  70  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-040-
     046>050-056>072.

GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
     080>082.

GM...None.
&&

24/RR

In the hours before

Special weather statement, Jul 1, 3:26 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
426 PM CDT Wed Jul 1 2020

MSZ077-080-081-012200-
Harrison-Hancock-Pearl River-
426 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARRISON...NORTHEASTERN
HANCOCK AND EAST CENTRAL PEARL RIVER COUNTIES...

At 426 PM CDT, a strong thunderstorm was located 7 miles northwest of
Long Beach, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Long Beach, Bay St. Louis, Diamondhead and Kiln.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3030 8927 3032 8929 3030 8934 3034 8936
      3034 8934 3032 8932 3033 8930 3036 8928
      3038 8932 3036 8937 3066 8952 3069 8934
      3065 8934 3065 8929 3037 8907
TIME...MOT...LOC 2126Z 336DEG 17KT 3044 8925

24/RR
Special weather statement, Jul 1, 3:45 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
445 PM CDT Wed Jul 1 2020

MSZ081-012215-
Harrison-
445 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON COUNTY...

At 445 PM CDT, a strong thunderstorm was located over Gulfport,
moving east at 20 mph. A report of pea to dime sized hail was
received from Canal Road near I-10.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Gulfport, Biloxi, Long Beach, D'iberville, Lyman, Latimer and
Gulfport Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3038 8907 3033 8919 3050 8916 3050 8888
      3043 8889 3043 8893 3042 8898 3043 8899
      3042 8901 3041 8899 3042 8891 3041 8886
      3039 8886
TIME...MOT...LOC 2145Z 278DEG 16KT 3041 8910

24/RR
Local storm report, Jul 1, 3:50 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
450 PM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            1 W CHALMETTE           29.94N 89.98W
07/01/2020                   ST. BERNARD        LA   NWS EMPLOYEE

            MINOR STREET FLOODING TO CURB DEPTH ON SEVERAL STREETS IN
            ARABI. PEA SIZED HAIL ALSO REPORTED WITH THIS STORM.
            AVERAGE RAIN RATE 2 INCHES PER HOUR. MEASURED 5 INCHES
            BETWEEN 2PM AND 430 PM.

0440 PM     HAIL             5 NNE LONG BEACH        30.43N 89.15W
07/01/2020  E0.75 INCH       HARRISON           MS   NWS EMPLOYEE

            REPORTED BY SPOUSE OF EMPLOYEE OFF CANAL ROAD NEAR I-10.

&&

24/RR
Special weather statement, Jul 1, 4:05 PM CST, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
505 PM CDT Wed Jul 1 2020

MSZ077-080-012245-
Hancock-Pearl River-
505 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK AND
SOUTHWESTERN PEARL RIVER COUNTIES...

At 504 PM CDT, a strong thunderstorm was located over Picayune,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Picayune and Mcneil.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3074 8950 3039 8954 3050 8976 3062 8983
      3064 8982 3066 8984
TIME...MOT...LOC 2204Z 266DEG 15KT 3055 8968
Local storm report, Jul 1, 4:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     LIGHTNING        4 WNW GULFPORT          30.40N 89.14W
07/01/2020                   HARRISON           MS   EMERGENCY MNGR

            HOME ON FIRE DUE TO LIGHTNING STRIKE IN MAGNOLIA SPRINGS
            SUBDIVISION OFF CANAL ROAD NEAR I-10.

&&

24/RR
Special weather statement, Jul 1, 4:44 PM CST, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
544 PM CDT Wed Jul 1 2020

MSZ077-080-012330-
Hancock-Pearl River-
544 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HANCOCK AND SOUTH
CENTRAL PEARL RIVER COUNTIES...

At 544 PM CDT, a strong thunderstorm was located near Kiln, or 10
miles northwest of Diamondhead, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bay St. Louis, Diamondhead and Kiln.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3063 8934 3037 8934 3036 8936 3034 8934
      3033 8934 3034 8936 3036 8937 3034 8938
      3044 8965 3062 8957
TIME...MOT...LOC 2244Z 281DEG 13KT 3051 8947

The radar

The Mobile radar (KMOB), 77 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harrison

When
July 1, 4:50 PM CST
Where
Harrison County, 4 mi WNW of (Bix)keesler Afb Bil
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.422, -88.982

Home on fire due to lightning strike in the Magnolia Springs Subdivision off Canal Road near I-10.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911855.